Is tinnitus a symptom of Gabapentin withdrawal? (+3 ways to overcome)
In the given article, we will be discussing whether tinnitus is a symptom of gabapentin withdrawal or not. We will additionally be looking into some other common symptoms of Gabapentin withdrawal and how to overcome these.
Is tinnitus a symptom of Gabapentin withdrawal?
Tinnitus may or may not be a symptom of Gabapentin withdrawal. Different patients suffer from different symptoms after they abruptly stop taking this drug, tinnitus may affect some of them. However, it is not generally a common withdrawal symptom of Gabapentin withdrawal.
We should be aware of this potential side effect of Gabapentin withdrawal. Although, withdrawal from this drug may lead to rare side effects such as tinnitus.
What does research suggest?
Gabapentin withdrawal can lead to symptoms of physical dependence. It is studied that patients who abruptly stopped taking this drug faced severe consequences.
The research suggests very limited cases of tinnitus in Gabapentin withdrawal patients. However, it is still a rarely reported symptom of withdrawal from this drug (1).
Gabapentin affects the GABA neurotransmitter in the brain. Therefore, sudden or abrupt discontinuation of the drug may result in withdrawal symptoms causing vision, cognitive, and motor imbalances in patients (1).
The Gabapentin withdrawal symptoms appeared in people after 12 hours to 7 days of stopping the medication use which may last up to 10 days. People who take a dose of almost 300mg to 900mg of gabapentin face these symptoms (2).
Gabapentin withdrawal symptoms may vary from person to person. However, tinnitus is not a commonly reported side effect of its withdrawal but some patients may face tinnitus or ringing ear sensations.
A case of a woman was reported with severe symptoms of withdrawal after abruptly stopping the drug use. The patient suffered from photophobia, nausea, tinnitus, and inability to sleep. Reinitiating and tapering the drug dosage resulted in an improvement in withdrawal symptoms (3).
What leads to Gabapentin withdrawal symptoms?
The mechanism of action of Gabapentin is still not clearly understood. However, this drug has a direct impact on the brain chemicals which indirectly allow it to alter brain chemistry.
Gabapentin works by indirectly affecting the GABAergic neurons in the brain. This drug can also cross the blood-brain barrier and enhance the GABA mechanism. This causes inhibitory and calming effects in the brain.
After taking this drug in the recommended doses prescribed by the doctor, the brain somewhat develops a physical and psychological dependence on this drug (1).
After taking this drug for a few weeks, abruptly and suddenly stopping it can disturb the brain chemistry which causes certain physiological and psychological side effects which are commonly termed withdrawal symptoms (1).
What are the other symptoms of Gabapentin withdrawal?
The withdrawal symptoms associated with the use of Gabapentin include (4):
- Weight loss
- Light sensitivity
Severe adverse symptoms of Gabapentin withdrawal include increased epileptic seizures that may cause status epilepticus (4).
What are the ways to avoid Gabapentin withdrawal tinnitus?
To avoid gabapentin withdrawal symptoms such as tinnitus or ringing ear sensation, one needs to take the recommended dose by the prescriber and report immediately in case of any adverse symptoms.
Gabapentin causes dependency just like opioids or benzodiazepines. Therefore, abruptly stopping its use may lead to severe seizures. Your doctor should gradually reduce the drug dosing before completely stopping it.
Upon facing tinnitus after withdrawing the use of Gabapentin, the doctor should properly taper the dose and monitor for any physiological or psychological symptoms (3).
There are no proven drugs or alternate methods of treatment that may help avoid the withdrawal symptoms of gabapentin. However, reinitiating the drug and slowly reducing the dose might help in relieving the withdrawal symptoms (1).
In the above article, we have discussed the common withdrawal symptoms of Gabapentin. We have discussed the ways to overcome tinnitus if it appears as a withdrawal symptom of this drug.
Was this helpful?
Norton JW. Gabapentin withdrawal syndrome. Clin Neuropharmacol. 2001 Jul-Aug;24(4):245-6. doi: 10.1097/00002826-200107000-00011. PMID: 11479399. https://pubmed.ncbi.nlm.nih.gov/11479399/
Mersfelder TL, Nichols WH. Gabapentin: Abuse, Dependence, and Withdrawal. Ann Pharmacother. 2016 Mar;50(3):229-33. doi: 10.1177/1060028015620800. Epub 2015 Dec 31. PMID: 26721643.https://pubmed.ncbi.nlm.nih.gov/26721643/
Andrew J. Rothka, Sarahrose Jonik and Neyha Cherin, Penn State College of Medicine, Department of Physical Medicine and Rehabilitation, Hershey, 17033-2360 Pennsylvania, USA. https://onlinelibrary.wiley.com/doi/pdf/10.1002/pmrj.13026
Thaddaus R. Hellwig, Rhonda Hammerquist, Jill Termaat, Withdrawal symptoms after gabapentin discontinuation, American Journal of Health-System Pharmacy, Volume 67, Issue 11, 1 June 2010, Pages 910–912, https://doi.org/10.2146/ajhp090313